EMBARGOED FOR RELEASE UNTIL 4 PM ET, September 29, 2008
Blood Thinning Drug Linked to Increased Bleeding in Brain
ST. PAUL, Minn. – A new study shows that people who take the commonly used blood thinning drug warfarin may have larger amounts of bleeding in the brain and increased risk of death if they suffer a hemorrhagic stroke. The study is published in the September 30, 2008, print issue of Neurology®, the medical journal of the American Academy of Neurology. Warfarin is commonly prescribed to prevent blood clotting. Studies have shown it helps prevent ischemic stroke for patients with an abnormal heart rhythm called atrial fibrillation. However, if the drug makes the blood too thin, it can increase the risk of brain hemorrhage, a type of stroke caused by bleeding in the brain. The study involved 258 people who had brain hemorrhage, 51 of whom were taking warfarin. Participants were 69 years old on average and lived in or near Cincinnati. The group underwent brain scans to confirm the type of stroke. The brain scans were used to measure the size of the blood clots. The study found that people who took warfarin and suffered a brain hemorrhage while their international normalized ratio (INR) was above three had about twice as much initial bleeding as those not taking warfarin. However, this effect was not seen in people whose blood was more likely to clot as determined by an INR of less than three. An INR test measures the blood’s ability to clot. “Warfarin is very effective for preventing ischemic strokes among people with atrial fibrillation and for most patients with this condition it is the right choice,” said study author Matthew L. Flaherty, MD, with the University of Cincinnati and member of the American Academy of Neurology. “However, people who have bleeding into the brain while taking warfarin are at greater risk of dying than other people with hemorrhagic stroke. Our study may help to explain why. Fortunately, we did not see larger blood clots in people with an INR of less than three. For most patients on warfarin, the goal INR is between two and three. This shows the importance of good monitoring and adjustment of warfarin dose. People should talk to their doctors about the proper management of warfarin and learn the signs of stroke so they can get to an emergency room immediately if a stroke occurs.” To learn the five signs of stroke, visit www.giveme5forstroke.org. Give Me Five for Stroke is a joint campaign of the American Academy of Neurology, the American College of Emergency Physicians and the American Heart Association/American Stroke Association to encourage people to recognize stroke symptoms, call 9-1-1, and get to the emergency department. The study was supported by the National Institute of Neurological Disorders and Stroke and a University of Cincinnati College of Medicine Medical Student Summer Research Fellowship.
The American Academy of Neurology, an association of more than 21,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as stroke, Alzheimer’s disease, epilepsy, Parkinson’s disease, and multiple sclerosis. For more information about the American Academy of Neurology, visit www.aan.com.